Oklahoma, 2010

Damaging Wind in Oklahoma, September 10, 2010

September 10, 2010 · NWS OUN · 1 event in 1 county or zone

Thunderstorms developed along a cold front that moved into north-central Oklahoma. The most intense storms produced very strong winds, just inside the Oklahoma border near Braman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed along a cold front that moved into north-central Oklahoma. The most intense storms produced very strong winds, just inside the Oklahoma border near Braman. A pick-up truck was blown off of a I-35, causing 1 injury. No other damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 10, 5:15 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 10, 5:15 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT FRI SEP 10 2010

.AVIATION...
COLD FRONT PUSHING SOUTHWARD THROUGH KS THIS EVENING WILL CONTINUE
ON SWD THROUGH MOST OK TAF SITES OVERNIGHT. TSTMS DEVELOPING ALONG
THE FRONT EXPECTED TO BE LIMITED TO NCNTRL OK AND WILL INCLUDE TEMPO
MVFR GROUP FOR KPNC. OTHER TSTMS DEVELOPING OVER N TX GENLY EXPECTED
TO REMAIN SOUTH OF THE AREA BUT WILL INCLUDE CB FOR KSPS FOR A FEW
HOURS THIS EVENING. DEVELOPMENT OF LOW CLOUDS BEHIND THE COLD FRONT
IS UNCERTAIN...BUT WILL CONTINUE TREND OF PREV FORECAST AND INCLUDE
POST FRONTAL MVFR CIGS FOR A FEW HOURS AT MOST SITES.

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT FRI SEP 10 2010/

.DISCUSSION...
VERY WARM SURFACE TEMPERATURES AND ABUNDANT LOW LEVEL MOISTURE ARE
IN PLACE EAST OF A DRYLINE LOCATED IN FAR WESTERN OK...AND SOUTH
OF A COLD FRONT LOCATED FROM WEST CENTRAL KS INTO THE FAR WESTERN
OK PANHANDLE. AS THE COLD FRONT MOVES SOUTHWARD THIS EVENING AND
AS A LARGE UPPER LEVEL TROUGH MOVES TOWARD THE CENTRAL
PLAINS...THUNDERSTORMS SHOULD DEVELOP BEGINNING TO OUR
NORTHEAST...THEN INTO THE NORTHEASTERN PORTION OF THE OUN CWA BY
AROUND 8 PM. SEVERE STORMS WILL BE POSSIBLE THIS EVENING...WITH
SEVERE STORMS DWINDLING TONIGHT AS THE COLD FRONT CONTINUES
SOUTHWARD. ANY PRECIPITATION LATE TONIGHT IS EXPECTED TO BE
PRIMARILY NEAR AND EAST OF INTERSTATE 35.

AT LEAST NORTHERN AND CENTRAL PORTIONS OF THE CWA WILL HAVE A
BRIEF BREAK FROM THE HEAT AND HUMIDITY ON SATURDAY BEFORE WINDS
TURN BACK TO SOUTHERLY AND THE MOISTURE RETURNS QUICKLY ON SUNDAY.
SUBSEQUENTLY...OUR POSITION IN NORTHWEST FLOW ON THE EASTERN SIDE
OF A WEAK MID LEVEL RIDGE LEADS TO A CHANCE OF RAIN AND
THUNDERSTORMS NEARLY EVERY DAY NEXT WEEK...ESPECIALLY IN NORTHERN OK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  90  67  90 /  20  10  10  10
HOBART OK         69  90  67  91 /  10  10  10  10
WICHITA FALLS TX  73  95  72  93 /  10  20  20  10
GAGE OK           62  88  60  89 /  10  10  10   0
PONCA CITY OK     69  89  61  88 /  60  10  10   0
DURANT OK         74  92  72  92 /  10  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/03
TAYLOR
Hazardous weather outlook, Sep 10, 10:55 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT FRI SEP 10 2010

OKZ004>048-050>052-TXZ083>090-111000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT FRI SEP 10 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA COVERS NORTH-CENTRAL OKLAHOMA... GENERALLY
NORTH AND EAST OF A LINE FROM ALVA... TO FAIRVIEW... TO
KINGFISHER... TO CHANDLER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM TO
MIDNIGHT.

IMPACTS...
HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 65 MPH WILL BE
THE MAIN CONCERN.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON INTO THIS EVENING.

DISCUSSION...
A WEAK DRYLINE WILL MOVE EAST INTO PARTS OF WESTERN OKLAHOMA THIS
AFTERNOON. CONVERGENCE ALONG THIS BOUNDARY WILL INITIALLY BE WEAK.
HOWEVER... AS SURFACE WINDS BEGIN TO BACK LATE THIS AFTERNOON
CONVERGENCE MAY INCREASE. THIS CONVERGENCE ALONG WITH SURFACE
HEATING MAY BE SUFFICIENT FOR A FEW ISOLATED STORMS TO DEVELOP IN
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

A COLD FRONT WILL ALSO MOVE INTO NORTHWEST OKLAHOMA LATE THIS
AFTERNOON AND EARLY THIS EVENING CONTINUING TO SLOWLY MOVE SOUTH
TONIGHT INTO SATURDAY. STORMS ARE INITIALLY EXPECTED TO DEVELOP
ALONG THE FRONT IN KANSAS AND BUILD SOUTHWEST ALONG THE BOUNDARY
INTO PARTS OF NORTHERN OKLAHOMA THIS EVENING. WITH HEATING OF THE
MOIST AIRMASS... STRONG INSTABILITY IS EXPECTED TO DEVELOP THIS
AFTERNOON AHEAD OF THE COLD FRONT AND TO THE EAST OF THE DRYLINE.
THE INSTABILITY AND WEAK WIND SHEAR COULD BE SUFFICIENT FOR SOME
STORMS TO BECOME SEVERE MAINLY IN PARTS OF NORTH CENTRAL OKLAHOMA...
PRODUCING LARGE HAIL AND STRONG WINDS. OTHERWISE... CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAIN WILL BE LIKELY WITH ANY STORM.

THUNDERSTORMS WILL REMAIN POSSIBLE INTO SATURDAY MORNING AS THE COLD
FRONT CONTINUES TO MOVE ACROSS PARTS OF THE AREA. HOWEVER... THE
INSTABILITY WILL WEAKEN BY LATE THIS EVENING SO THE SEVERE POTENTIAL
IS EXPECTED TO DECREASE... IF NOT END... BY AROUND MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY SEP 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL REMAIN POSSIBLE IN PARTS OF SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS SATURDAY AS THE FRONT CONTINUES TO MOVE ACROSS
THE AREA.

THUNDERSTORM CHANCES WILL RETURN MONDAY AND CONTINUE THROUGH
THURSDAY... MOSTLY OVER NORTHERN AND CENTRAL OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.

MAXWELL

In the hours before

Special weather statement, Sep 10, 7:16 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT FRI SEP 10 2010

OKZ007-110130-
GRANT OK-
816 PM CDT FRI SEP 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.

AT 816 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF WAKITA...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3693 9758 3677 9807 3696 9811 3700 9806
      3700 9759
Special weather statement, Sep 10, 8:25 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
925 PM CDT FRI SEP 10 2010

OKZ008-110300-
KAY OK-
925 PM CDT FRI SEP 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN KAY COUNTY.

AT 925 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLACKWELL
LAKE...MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3685 9705 3684 9746 3700 9746 3700 9704

The radar

The Vance AFB radar (KVNX), 73 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kay

When
September 10, 8:30 PM CST to 8:32 PM CST
Where
Kay County, 1.67 mi NNW of Braman to 1.15 mi W of Braman
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.941, -97.346

A pickup truck overturned on I-35 just south of Braman due to the strong winds. A child received minor injuries as a result of the accident. Monetary damages were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257140.